Alert archive / New York / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 16, NWS New York, NY

June 20, 2001Orange County, New York

NWS New York, NY issued this severe thunderstorm warning at Jun 20, 2001, 4:32 PM EDT for Orange County, New York. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 20, 2001, 4:32 PM EDT (20:32 UTC)
Expired
Jun 20, 2001, 5:15 PM EDT
In force
43 min
Issued by
NWS New York, NY
Area
Whole counties

County Orange County, NY

The radar

The Albany radar (KENX), 133 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 4:50 PM EDTThunderstorm Wind 52 ERio, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 2:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2001-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2001-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-423 J/kg
Mixed-layer LCL
1298 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 202032
SVROKX
NYC071-202115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
432 PM EDT WED JUN 20 2001

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ORANGE COUNTY IN SOUTHEAST NEW YORK

* UNTIL 515 PM EDT

* AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF PORT JERVIS...MOVING EAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  3 MILES NORTH OF PORT JERVIS AT 435 PM EDT
  5 MILES SOUTH OF OTISVILLE AT 450 PM EDT
  6 MILES NORTH OF UNIONVILLE AT 455 PM EDT
  5 MILES SOUTH OF MIDDLETOWN AT 505 PM EDT
  3 MILES NORTHWEST OF FLORIDA...5 MILES SOUTHWEST OF GOSHEN AT 515
  PM EDT

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR SOUTHERN CONNECTICUT AND SOUTHEAST NEW YORK.

LAT...LON 4155 7483 4138 7489 4123 7441 4148 7429

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:00 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 20, 3:00 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
300 PM EDT WED JUN 20 2001

SVR WX WATCH ISSUED FOR OR/PUTNAM CO NY AND INTERIOR SOUTHERN CT
THROUGH THIS EVE. PLENTY OF LOW LEVEL MOISTURE AND INSTABILITY
PRESENT...AND NOW FORCING MECHANISM IN THE FORM OF WK SHORTWAVE
MOVING ACROSS PA TAPPING INTO THIS AVAILABLE ENERGY. THINK MAIN
TSTSM THREAT WILL CONTINUE INTO EARLY TONIGHT...THEN DIMINISH AS
SHORTWAVE PASSES TO OUR N AND E. HOWEVER...WITH FRONT SAGGING S INTO
FA...WL KEEP CHC OF SHOWERS THROUGHOUT TNT.

FOR THU...FRONT SAGS S INTO FA...THEN STALLS. WK SHORTWAVE ENERGY
STILL MOVES ACROSS...ESP N PORTIONS...SO WL KEEP SHOWER AND TSTM
THREAT THROUGH THU. SPC INDICATES AREA IN SLIGHT RISK...WL NOT
ENHANCE WORDING FOR NOW...AS LOW LEVEL STABILITY WITH DEVELOPING
ONSHORE FLOW MAY MITIGATE THREAT...ESP NYC AND COAST.

AS TROUGH SHARPENS ACROSS GREAT LAKES THU NIGHT...HGTS BEGIN TO
BUILD IN W ATLTC OCEAN IN RESPONSE...AND SHOULD FORCE FRONT BACK TO
THE N OF CWA. WITH ABUNDANT LL MOISTURE IN PLACE...AND INCREASING
INSTABILITY...THINK CHC OF SHOWERS THROUGH FRI SHOULD PREVAIL.
HOWEVER...THINK BEST THREAT WILL LIE ACROSS N AND W PORTIONS OF
CWA...CLOSER TO FRONTAL BOUNDARY AND WK SHORTWAVES PASSING BY. FRI
MAY ACTUALLY BE RAIN FREE IN A LARGE PORTION OF CWA...JUST WARM AND
HUMID...WITH SOME AM LOW CLOUDS AND FOG TO DEAL WITH...AND THEN
ISOLATED TO SCATTERED PM CONVECTION MAINLY ACROSS INTERIOR SECTIONS.
DID NOTE WK LO ON AVN MODEL DEVELOPING NEAR DELMARVA THU NIGHT AND
MOVING NEAR LI ON FRI...BUT BELIEVE THIS IS SPURIOUS...POSSIBLY DUE
TO CONVECTIVE FEEDBACK FROM CURRENT TSTMS OFF NC COAST.
THEREFORE...DO NOT ANTICIPATE WIDESPREAD RAIN/TSTMS ON FRI.

FRONT CRAWLS TO COAST FROM W FRI NIGHT AND SAT...BUT WITH SUCH
STRONG UPPER RIDGE IN W ATLTC...THINK FRONT WILL EITHER STALL OR
EVEN WASH OUT SAT INTO SUN NEAR THE COAST. WITH THIS IN MIND...AND
NOTING NEW AVN WAVE DEVELOPMENT ON FRONT...WL KEEP SHOWER THREAT
LINGERING INTO WEEKEND.

ON WATERS...NOTING 15 TO 20 KT WINDS ON AREA WATERS...WL START WINDS
15 TO 20 KT...THEN DEC AS NIGHT PROGRESSES TO 10 TO 15 KT.
THEREAFTER...AS FRONT SAGS S THROUGH AREA...WINDS GO TO NE TOWARD
AM. SEAS GENERALLY 2 TO 3 FT TONIGHT...DECREASING TO 2 FT OR LESS
THEREAFTER AS WINDS DIMINISH AND BECOME NE.

.OKX...SVR TSTM WATCH 457 FOR NY67-68 AND CT05>12.

KL

In the hours before

Special weather statement, Jun 20, 10:43 AM EDT, 5 hours 49 minutes before
CTZ005>008-NJZ002>004-NYZ067>071-202200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
1043 AM EDT WED JUN 20 2001

A COLD FRONT WILL APPROACH THE TRI-STATE REGION FROM THE NORTH LATE
THIS AFTERNOON...STALLING OUT JUST NORTH OF THE METROPOLITAN AREA
TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
THIS FRONT AS IT DRIFTS OUR WAY LATE TODAY THROUGH THIS EVENING.

THE STORM PREDICTION CENTER HAS PLACED PASSAIC AND BERGEN COUNTIES
OF NEW JERSEY...ORANGE...PUTNAM...ROCKLAND AND WESTCHESTER COUNTIES
OF NEW YORK AND THE NORTHERN PORTIONS OF FAIRFIELD...NEW
HAVEN...MIDDLESEX AND NEW LONDON COUNTIES OF CONNECTICUT WITHIN THE
SLIGHT RISK AREA FOR SEVERE THUNDERSTORMS. THIS MEANS THAT SOME OF
THESE STORMS MIGHT PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL. SOME
OF THESE STORMS MAY ALSO PRODUCE LOCALLY HEAVY RAINS AND FREQUENT
LIGHTNING.

IF YOU HAVE OUTDOOR PLANS FOR LATE TODAY OR THIS EVENING...STAY
TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/OKX

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 6:42 PM EDTSevere Thunderstorm WarningOKXPutnam, Westchester48 min

Nearby

Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.